Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 161, NWS Topeka, KS

October 14, 2000Lyon County, Morris County, Wabaunsee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Oct 14, 2000, 9:36 PM CDT for Lyon County, Morris County, Wabaunsee County, Kansas. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 14, 2000, 9:36 PM CDT (02:36 UTC)
Expired
Oct 14, 2000, 10:05 PM CDT
In force
29 min
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Lyon County, KS, Morris County, KS, Wabaunsee County, KS

What was reported inside it

TimeReportWhereRemark
Oct 14, 9:45 PM CDTHail 0.75Council Grove, KS
Oct 14, 9:50 PM CDTHail 0.75Eskridge, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.6 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2000-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 532 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2000-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
532 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 150236
SVRTOP
KSC111-127-197-150305-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
936 PM CDT SAT OCT 14 2000

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHWESTERN LYON COUNTY IN EAST CENTRAL KANSAS
  EASTERN MORRIS COUNTY IN EAST CENTRAL KANSAS
  SOUTHWESTERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 1005 PM CDT

* AT 936 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 20 MILES SOUTHWEST OF ESKRIDGE...OR ABOUT 26
  MILES NORTHWEST OF EMPORIA...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED...
  ESKRIDGE
  BUSHONGf
  COUNCIL GROVE

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE
PATH OF THE STORM...MOVE INDOORS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 3:39 PM CDT, 5 hours 57 minutes earlier.

Area forecast discussion, Oct 14, 3:39 PM CDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
339 PM CDT SAT OCT 14 2000

...PRECIPITATION CHANCES TONIGHT...THEN AGAIN ON MONDAY ARE MAIN
CONCERNS...ALONG WITH TEMPERATURES.

THUNDERSTORMS CONTINUE TO FIRE IN WARM AIR AHEAD OF FRONT OVER EAST
CENTRAL AND NORTHEAST KANSAS IN MOIST INFLOW AREA...ALTHOUGH LOW
LEVEL FLOW NOT THAT STRONG.  WILL STILL KEEP MENTION OF SEVERE AS HAVE
HAD AT LEAST REPORTS OF SMALL HAIL WITH VILS IN THE MIDDLE TO UPPER
30S.  EXPECT UPPER IMPULSE EJECTING FROM SOUTHWEST IN STRONG JET ALOFT
TO STILL SUPPORT SOME POTENTIAL.  SHOWERS MOVING TO THE NORTHEAST
BUT CONTINUE TO REDEVELOP TO THE SOUTHWEST.  NEXT FEATURE IS IN THE
NORTHERN STREAM AND MODELS HAVE THIS WORKING ACROSS STATE
OVERNIGHT.  GIVEN THIS FEATURE...WILL CONTINUE HIGH POPS FOR THE
OVERNIGHT HOURS.  TEMPERATURE WISE WILL GO CLOSER TO FAN NUMBERS ON
LOWS IN THE NORTH CENTRAL AND...COMPROMISE OVER THE EAST CENTRAL
WHERE PCPN WILL BE LAST TO LEAVE.

ON SUNDAY...WAVE WORKS EAST...MODELS SHOWING CONSIDERABLE LOW LEVEL
RH.  WITH GO WITH SKIES BECOMING PARTLY CLOUDY...EAST CENTRAL THE
LAST TO FOLLOW.  LOOKS LIKE TEMPERATURES IN AROUND 70 WILL BE GOOD
BUT IF CLOUDS LINGER OVER THE EAST CENTRAL...THEY COULD BE COOLER.

SUNDAY NIGHT AND MONDAY MODELS HAVE SYSTEM COMING OUT OF SW WITH THE
AVN BEING THE STRONGEST AND MOST CONSISTENT WITH THIS FEATURE.  QPF
HOWEVER LOOKS OVERDOWN.  FOR NOW WILL INTRODUCE KEEP SKIES AT LEAST
PARTLY CLOUDY SUNDAY NIGHT AND INCREASING CLOUDS OVER THE NORTHEAST
AND EAST CENTRAL MONDAY WITH 20 TO 30 PERCENT POPS.  MODELS HAVE
H850 MB TEMPS COOLING SOME.  WILL GO WITH 65 TO 70 MOST AREAS.

.TOP...NONE
FRANTZ

In the hours before

Local storm report, Oct 14, 6:18 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
618 PM CDT SAT OCT 14 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    HOME                      KS    .75 INCH HAIL
10/14/00   MARSHALL                        SPOTTER REPORTED DIME
                                           SIZE HAIL

0513 PM    HOME                      KS    .88 INCH HAIL
10/14/00   MARSHALL                        SPOTTER REPORTED NICKEL
                                           SIZE HAIL

0520 PM    2 NNW BEATTIE             KS    .88 INCH HAIL
10/14/00   MARSHALL                        SPOTTER REPORTED NICKEL
     ;                                      SIZE HAIL

0552 PM    7 WSW MARYSVILLE          KS    .75 INCH HAIL
10/14/00   MARSHALL                        PUBLIC REPORTED DIME
                                           SIZE HAIL

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 10:05 PM CDTSevere Thunderstorm WarningTOPWabaunsee25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.